Read the original article source of this excerpt.
CBS News on 5/6/2016
Some opioid addicts are turning to an over-the-counter alternative to get high — and it’s probably not one you’d expect.
A growing number are taking dangerous doses of Imodium A-D, a widely available gastrointestinal medication, CBS New York reports.
According to a report published in the Annals of Emergency Medicine, the anti-diarrhea medication has growing appeal with substance abusers because it’s cheap and readily available.
Loperamide, the main ingredient in Imodium A-D, causes intestinal slow-down, which helps stop diarrhea. But in very high doses, it can have other effects — as well as some serious risks.
“It’s an opioid agent and it helps to bind receptors in the brain and cause a similar euphoria or high,” said Dr. Scott Krakower, a physician who specializes in addiction disorders at Northwell Health.
Krakower said a person would have to take an enormous dose of anti-diarrhea medication to get high. Addicts are found to be popping anywhere from 50 to 300 pills per day.
According to the study, Imodium A-D, in large doses, works in the body the same way as heroin, morphine, and oxycodone. However, Imodium A-D is a cheaper alternative, as big box stores sell 400 tablets for less than $10.
“Folks that are desperately addicted, folks that are looking to stave off withdrawal symptoms will do whatever it takes sometimes, really extreme things,” Dr. Jeffrey Reynolds, of the Family and Children’s Association, said. “So in the scheme of things, taking 300 pills is not unheard of.”
Excessive doses of Imodium A-D can lead to heart problems, kidney and liver failure, and even death.
American Addiction Centers Extreme Dangers of Using High-Dose Imodium for Opiate Withdrawal